Texas, 2023

Damaging Wind in Texas, June 10, 2023

June 10, 2023 · NWS LCH · 1 event in 1 county or zone

A severe storm moved through Lumberton in Southeast Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A severe storm moved through Lumberton in Southeast Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jun 10, 5:05 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Jun 10, 5:05 PM CST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
605 PM CDT Sat Jun 10 2023

...New AVIATION...

.SHORT TERM...
(Tonight through Monday night)
Issued at 320 PM CDT Sat Jun 10 2023

Main concern in the short term period is what will be happening
over next 6 to 12 hours with the potential for severe storms
and/or heavy rainfall.

A very moist and unstable air mass is in place over the forecast
area. Most Unstable CAPE values are currently progged between 2500
and 3500 j/kg with favorable mid level lapse rates that a few
thunderstorms that develop during max heating will have the chance
to become severe from large hail and damaging down burst wind
gusts. Weak shear and light storm motions initially will allow
for some localized torrential downpours with some urban street
type flood potential.

A short wave moving out of the Southern Plains will also help push
complexes of thunderstorms down into the forecast area. The first
is currently in northeast Texas and northwest Louisiana, that will
move through the central Louisiana portion of the forecast area
through early evening. These storms will have also have the
potential to produce severe weather with damaging winds and large
hail.

Another complex of storms is expected to develop near the DFW
Metroplex and move toward the forecast area later this evening.
CAMs have this potential complex arriving for southeast Texas
around 10 pm, then moving southeast and slowly weakening into west
central and southwest Louisiana through about 3 am. These storms
again will have the potential to produce severe weather.

An upper level ridge will begin to build into the forecast area on
Sunday from the southwest. This should help to begin to decrease
storm chances for most of the forecast area on Sunday.

On Monday, a short wave moving around the ridge may affect enough
of the northeastern portions of the forecast area for chances of
showers and thunderstorms during the afternoon for that area.

Away from any convection, conditions will be hot and humid
during the daytime and muggy at night.

Rua

&&

.LONG TERM...
(Tuesday through next Friday)
Issued at 320 PM CDT Sat Jun 10 2023

The longterm period starts off quiet but hot with a heating trend
taking place through the middle and end of the work week. An upper
low pressure system will be exiting off of the northeast coastline
Tuesday and Wednesday with zonal flow located over the ArkLaTex
region and surface high centered over the Florida Peninsula. The
combination of these two semi-localized features should result in
little convective activity and increasing daytime temperatures.

Late Wednesday into Thursday, a quick moving shortwave pulse crosses
to the north of the area. While it doesn't look to bring much relief
to our area, this pulse looks to usher in ridging to the west and
troughing to the east. Over the remainder of the longterm, shortwave
perturbations working from ridge to trof may offer enough
instability to generate a few afternoon showers and storms,
bringing at least some relief in the form of cloud cover.

Rain chances aside, the biggest concern over the forecast period is
the heat. Conditions are ripe Tuesday and Wednesday for high
temperatures to warm into the mid to upper 90s, with Thursday and
Friday possibly seeing 100 F in much of the forecast area. Of course
with these temperatures, the issue turns to the Heat Index. Forecast
HI values Tuesday and Wednesday are 100 to 106F with Thursday and
Friday potentially seeing 103 to 110 F. Now is the time to prepare
for this summertime heat if you expect to be out and about.

11

&&

.AVIATION...
(00Z TAFS)
Issued at 555 PM CDT Sat Jun 10 2023

Outside of terminals directly impacted by ongoing tstorms, VFR
conditions are being reported. For some of the terminals right
under a storm, heavy rainfall is causing reduced visibilities.
This round will begin to taper out within the next few hours,
however there is another round that is expected overnight. Strong
convection is not expected during this time and confidence in
storm development is low. At this time, carried VCSH for all save
the Acadiana terminals.
Stigger/87

&&

.MARINE...
Issued at 320 PM CDT Sat Jun 10 2023

High pressure at the surface will ridge across the northern Gulf
of Mexico during this period providing mainly light to, at times,
moderate southerly winds. The winds will be stronger for the near
shore and lakes and bays during the late afternoon with the sea
breeze, and again during the overnight with any nocturnal marine
jets.

Showers and thunderstorms may move out into the coastal waters
later tonight from the northwest. Otherwise, the chance for
showers and thunderstorms will be decreasing over the period due
to an upper level ridge building in.

Rua

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  68  95  72  95 /  70  20  20  40
LCH  73  90  75  92 /  40  10   0  20
LFT  73  93  76  95 /  10  20   0  30
BPT  73  93  75  94 /  60   0   0  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

SHORT TERM...07
LONG TERM....11
AVIATION...87
Hazardous weather outlook, Jun 10, 2:35 PM CST, 4 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
335 PM CDT Sat Jun 10 2023

LAZ027>033-044-045-055-073-074-141>143-152>154-241>243-252>254-
TXZ180-201-259>262-515-516-615-616-112045-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Lafayette-Upper St. Martin-Lower St. Martin-West Cameron-
East Cameron-Northern Calcasieu-Northern Jefferson Davis-
Northern Acadia-Upper Vermilion-Upper Iberia-Upper St. Mary-
Southern Calcasieu-Southern Jefferson Davis-Southern Acadia-
Lower Vermilion-Lower Iberia-Lower St. Mary-Tyler-Hardin-
Northern Jasper-Northern Newton-Southern Jasper-Southern Newton-
Upper Jefferson-Northern Orange-Lower Jefferson-Southern Orange-
335 PM CDT Sat Jun 10 2023

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...This afternoon and tonight.

There is a Slight Risk Potential (level 2 out of 5) for severe
storms. Damaging wind gusts and large hail will be the main concerns.

Also, there is a potential for heavy rainfall in a short period of
time that may cause some street flooding. Also, there is a potential
for frequent cloud to ground lightning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-436-450-452-455-470-472-475-112045-
Sabine Lake-Calcasieu Lake-Vermilion and West Cote Blanche Bays-
Atchafalaya and East Cote Blanche Bays-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-
Coastal waters from Cameron LA to High Island TX from 20 to 60 NM-
Coastal waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
from 20 to 60 NM-
335 PM CDT Sat Jun 10 2023

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 10, 4:51 PM CST, 2 hours 39 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
551 PM CDT Sat Jun 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     Tstm Wnd Dmg     Ball                    31.42N 92.41W
06/10/2023                   Rapides            LA   Amateur Radio

            Report of a downed tree and powerline in
            Ball, LA at the intersection of Ball Loop
            and Cline Dr. A second tree is down on Leah
            Dr. Parts of the city are without power.

&&

NRS
Special weather statement, Jun 10, 5:02 PM CST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
602 PM CDT Sat Jun 10 2023

LAZ027>033-141>143-102330-
Northern Acadia LA-St. Landry LA-Avoyelles LA-Evangeline LA-Allen LA-
Beauregard LA-Vernon LA-Northern Calcasieu LA-Rapides LA-
Northern Jefferson Davis LA-
602 PM CDT Sat Jun 10 2023

...Strong thunderstorms will impact portions of southern Rapides,
northern Jefferson Davis, Evangeline, Beauregard, northwestern
Acadia, northeastern Calcasieu, Avoyelles, northern St. Landry,
southeastern Vernon and Allen Parishes through 630 PM CDT...

At 602 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Moreauville to near Dry Creek. Movement was
southeast at 40 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lake Charles, Alexandria, De Ridder, Eunice, Oakdale, Ville Platte,
Marksville, Bunkie, Mamou, Kinder, Simmesport, Basile, Oberlin,
Rosepine, Glenmora, Elton, Merryville, Melville, Moreauville and
Cheneyville.

This includes the following highways...
 Interstate 10 in Louisiana between mile markers 32 and 34.
 Interstate 49 between mile markers 24 and 82.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3136 9208 3133 9208 3134 9203 3132 9200
      3128 9202 3122 9199 3123 9192 3128 9195
      3130 9191 3117 9168 3114 9172 3104 9172
      3097 9181 3087 9180 3086 9182 3068 9174
      3023 9320 3078 9359 3086 9356 3138 9212
TIME...MOT...LOC 2302Z 331DEG 34KT 3106 9198 3061 9307

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Stigger/87
Special weather statement, Jun 10, 5:19 PM CST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
619 PM CDT Sat Jun 10 2023

LAZ030-TXZ259>262-102345-
Beauregard LA-Southern Newton TX-Northern Newton TX-
Northern Jasper TX-Southern Jasper TX-
619 PM CDT Sat Jun 10 2023

...A strong thunderstorm will impact portions of southwestern
Beauregard Parish, southwestern Newton and southeastern Jasper
Counties through 645 PM CDT...

At 619 PM CDT, Doppler radar was tracking a strong thunderstorm over
Trout Creek, or near Call, moving south at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Newton, Kirbyville, Call, Buna, Wrights Settlement, Devils Pocket,
Trout Creek, Bancroft, Old Salem and Bleakwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3079 9394 3082 9372 3042 9359 3037 9397
TIME...MOT...LOC 2319Z 000DEG 30KT 3060 9377

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Stigger/87
Special weather statement, Jun 10, 5:43 PM CST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
643 PM CDT Sat Jun 10 2023

LAZ030-141-TXZ260-262-110015-
Beauregard LA-Northern Calcasieu LA-Southern Newton TX-
Northern Newton TX-
643 PM CDT Sat Jun 10 2023

...A strong thunderstorm will impact portions of southwestern
Beauregard, northwestern Calcasieu Parishes in southwestern Louisiana
and southwestern Newton Counties through 715 PM CDT...

At 643 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bancroft, or near Fields, moving southeast at 35 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fields, De Quincy, Starks, Deweyville, Devils Pocket, Lunita, Bivens,
Bancroft, Oretta and Old Salem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3071 9356 3043 9329 3024 9370 3024 9374
      3058 9383
TIME...MOT...LOC 2343Z 336DEG 31KT 3053 9366

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Stigger/87
Special weather statement, Jun 10, 5:54 PM CST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
654 PM CDT Sat Jun 10 2023

TXZ180-259-110030-
Northern Jasper TX-Tyler TX-
654 PM CDT Sat Jun 10 2023

...A strong thunderstorm will impact portions of Tyler and central
Jasper Counties through 730 PM CDT...

At 654 PM CDT, Doppler radar was tracking a strong thunderstorm near
Woodville, moving southeast at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Woodville, Colmesneil, Chester, Warren, Town Bluff, Rockland,
Spurger, Ivanhoe and Hillister.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3103 9446 3105 9439 3063 9402 3053 9436
      3081 9461 3090 9463
TIME...MOT...LOC 2354Z 324DEG 19KT 3075 9437

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Stigger/87
Special weather statement, Jun 10, 6:31 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
731 PM CDT Sat Jun 10 2023

TXZ180-259-110100-
Northern Jasper TX-Tyler TX-
731 PM CDT Sat Jun 10 2023

...A strong thunderstorm will impact portions of Tyler and central
Jasper Counties through 800 PM CDT...

At 729 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Spurger, or 7 miles southwest of Town Bluff, moving
southeast at 10 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Woodville, Colmesneil, Chester, Warren, Town Bluff, Fred, Rockland,
Spurger, Ivanhoe and Hillister.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3106 9456 3105 9449 3103 9448 3105 9436
      3063 9398 3053 9434 3053 9454 3101 9466
TIME...MOT...LOC 0029Z 311DEG 10KT 3073 9429

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Stigger/87

The radar

The Lake Charles radar (KLCH), 96 km away, was scanning. The volume nearest the first event began at 01:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hardin

When
June 10, 7:30 PM CST
Where
Hardin County, 1.38 mi WSW of Fletcher
Measured
71 kt (82 mph) measured gust
Reported by
Broadcast Media
Coordinates
30.260, -94.200

A wind gust of 82 mph was recorded at Lumberton Middle School by a KBMT mesonet station.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1111013.